These medications being discussed are typically called GABA agonists. GABA is a natural chemical that your body produces that is vital to normal
) is the chief inhibitory neurotransmitter in the human body. It is responsible for
relaxation, to feel the 'opposite of anxious', muscle tone and control, relaxation, and sleep. It also has primary cognitive functions involved with
your perception of the world, and your body's fight or flight response. It affects your natural ability to discern what is to be afraid of, what to
avoid, and how to approach such things in the world. It is critical to your 'fear response' when encountering things that you should, or should not
be, afraid of. This is called 'anxiety'.
Benzodiazepines, Alcohol, and Barbiturates (such as Butalbital, the active barbiturate in Fioricet), are all GABA agonist medications and all work
primarily on the 'GABA-a' and 'GABA-b' receptors in your brain and body. There are other GABA agonist medications, drugs, and supplements, some legal
over-the-counter, some prescribed, and some completely illegal. All GABA agonists have affinity for each other on some level, that means they are
'cross-tolerant'. If you are physically addicted to one and suffering withdrawal symptoms, they can theoretically be alleviated to some extent by
taking another GABA agonist medication. Certain ones are more cross tolerant than others, and stronger than others. All of the anxiety medications
commonly prescribed are Benzodiazepines, one of the strongest most addicting of all GABA agonists (in my opinion). Temazepam is a Benzodiazepine.
If you take a GABA agonist, especially a Benzodiazepine, every single day, for long enough, you will become physically dependent (addicted) to the
medication. Even if you follow your Doctor's orders and take it only as prescribed. Alot of these medications have long 'half-lives' and stay active
in your system for up to half of a day, a full 24 hour day, or sometimes longer acting ones will be active in your system for a couple of days
When these medications are removed after regular use, the receptors to which they attached in your brain become something called 'down-regulated'.
That means, in simple terms, that they're used to being 'enhanced' or producing more effects in your brain and body with the help of a 'booster' (the
medicine), so now they cannot work efficiently or properly without the attachment of the chemical or medication to the receptor sites (the GABA
receptors). This is called withdrawal. The inability of your receptors to function properly without the drug is why you have withdrawal symptoms from
The longer you are on the medication, the worse the withdrawal symptoms will be if you abstain from the medication. In fact, as someone else posted,
they get so severely bad that you can outright die, just from the withdrawal syndrome. Many Doctors recommend a slow reduction, or a ween or taper, or
a long period of time, to gradually "fix" the receptor sites that are used to the medication, allowing them to eventually strengthen again, regaining
their main functions, which is when the withdrawal symptoms lessen and eventually stop (At least most of the time. Some people go through it for
years, and the older you are when you go through it, the worse it is and the longer it is. Then some also go through another long, protracted
withdrawal after the worse withdrawal is over, this is called PAWS - post acute withdrawal syndrome).
People die from this, they commit crimes because they can't handle this (how bad they feel). This is the same type of behavior involved with street
drugs and withdrawal from street drugs, and often times people become so addicted physically, whether they get 'high'' or not, whether they enjoy it
or not, that they will seek the medication from people illegally. People's lives become ruined and they go to prison for long periods of time because
they fall into this exact type of behavior.
The sad thing is .. people get duped into this hellish cycle everyday. They are prescribed certain addictive drugs for the worst reasons (like
benzodiazepines just to sleep? You'll likely need it to sleep for the rest of your entire life if you use it for too long. If you quit using it after
extended periods, you'll go through sleepless nights for months, outright miserable). Benzodiazepines were only invented for the treatment of severe
anxiety disorders and seizure disorders. Using them daily for any reason then quitting can and does cause full on "tonic-clonic" (grand mal) seizures.
Having these can permanently brain damage you.
The jury is still out on whether the withdrawals themselves permanently damage your brain. I think they do.
Anyways, just wanted to share some information that I've learned that could help people to avoid such a pitfall.
edit on 9/18/2014 by r0xor
because: To help the world :-D